Regression of multiple meningiomata after cessation of cyproterone acetate treatment
General Surgery (East Africa)
Objectives: We report a case of regression of multiple meningiomata after cessation of cyproterone acetate treatment.
Design: Case report and PubMed review of the literature.
Subjects: A 59-year-old man had been on prolonged cyproterone for hypersexuality. He presented with 6 months increasing right-sided headaches and right-eye proptosis. He also had early signs of right optic nerve edema. MRI showed multiple meningiomata with the largest being over the right sphenoid wing. Cyproterone was discontinued.
Methods: Patient review in outpatients with serial MRI scans and PubMed search using the terms “meningioma” and “cyproterone acetate” or “hormone” and “regression.”
Results: Within 3 months of discontinuing cyproterone, the patient had marked clinical and radiological regression of his meningiomas. He has been reviewed with three monthly MRI scans for 1 year, and his symptoms have clinically resolved. So far, he has not required surgery and his hypersexuality is being effectively managed with Zoladex. Our literature review indicates a clinical association of meningioma formation with long-term cyproterone use. There are only two similar cases of tumor regression on cessation of cyproterone treatment.
Conclusions: This case illustrates how cyproterone may result in hormone-receptive meningiomata growth. It also shows how discontinuing the cyproterone has so far resulted in clinical resolution of symptoms and radiological tumor regression in this case.
Publication ( Name of Journal)
Journal of Neurological Surgery Part B: Skull Base
Cheserem, J., Zebian, B., Macdonald, M., & Hardwidge, C. (2012). Regression of multiple meningiomata after cessation of cyproterone acetate treatment. Journal of Neurological Surgery Part B: Skull Base, 73(S 02), A314.
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.